Kansas, 2023

Flash Flooding and Hail in Kansas, July 20, 2023

July 20, 2023 · NWS DDC · 22 events in 7 counties and zones

Large hail and damaging winds were reported across western Kansas. Flooding was also reported across Garden City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Large hail and damaging winds were reported across western Kansas. Flooding was also reported across Garden City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 12:16 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 12:16 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
116 PM CDT Thu Jul 20 2023

...updated discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 111 PM CDT Thu Jul 20 2023

Currently, there is some light showers and isolated thunderstorms across
NW Kansas. This activity is the most immediate short term concern and
would have little impacts overall and only impact the NW zones. Otherwise,
the main rain event is for mid to late evening tonight. Our 12Z RAOB
measured a PWAT of 1.55". This is above normal for the time of year.
By this evening, the forecast PWAT is expected to be in the 1.25 to
1.75" range. We are dealing with a very moist atmosphere and the QPF
amounts we have forecast bears this out. For storms, afternoon thunderstorms
will develop along the higher terrain of Colorado. This activity will
eventually shift SE as the evening wears on and should push across
the Kansas prairie later this evening. The best timing of this activity
is 6 pm to midnight. The main two threats are damaging convective outflows
of 60+ mph and very heavy rainfall with localized flooding possible.
Amounts of 1-3" will be possible for at least half of the FA. Have
expanded the Flood Watch farther east to account for this possible
evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either
in more isolated spots. Have the highest of confidence in our western
zones for heavy rainfall. Storms will quickly move out of the FA during
the early morning hours. This is our last shot at precipitation for
a while, so hopefully most of you see some good amounts with preferably
less severe storms. Again, damaging winds is a distinct possibility
as this MCS rolls across the Kansas plain. For Saturday, the atmosphere
will have been worked over. Not expecting any storms in the wake of
the MCS. Highs tomorrow will be extremely pleasant with values in the
upper 70s. Get out and enjoy the highs because Summer and its ugly
high temperatures rears its head for the rest of the extended period.

.LONG TERM...(Saturday through Thursday)
Issued at 111 PM CDT Thu Jul 20 2023

The rest of the extended period with be hot and dry. Sunday will be
the transition day with highs in the 80s. Monday and beyond, 90s will
prevail. A 597 dm high will plant itself across the greater region
and will be the impetus for the hot weather. Storm chances looks nil
as the anticyclone continues. Highs will be in the mid to upper 90s
with a few 100s degree readings possible as well. Lows are expected
to range in the upper 60s to lower 70s. Dewpoints are not forecast
to be as high as they have been, so there are no slam dunk heat headlines
that are obvious for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1111 AM CDT Thu Jul 20 2023

VFR is expected through mid evening. Flight conditions expected to change
thereafter. A thunderstorm complex will move across terminals during
the 00Z to 04Z period. Have TSRA/CB/TEMPO groups to account for this
activity. Local MVFR cigs and vis possible in this storm activity.
In addition, strong outflow winds around 50 kt could be possible along
and ahead of the storms. Residual moisture will lead to IFR conditions
after the storms move through heading into the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  63  80  61 /  20  90  20   0
GCK  87  62  77  59 /  40  90  20   0
EHA  88  62  76  59 /  40  80  20  10
LBL  89  64  77  60 /  20  90  20  10
HYS  88  62  82  61 /  40  90  20   0
P28  91  66  80  63 /  10  90  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for KSZ030-043>045-061>064-
074>080-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 20, 1:55 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Thu Jul 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely to roll across southwest KS
tomorrow afternoon into the overnight hours. Primary hazard will
be damaging wind gusts in excess of 70 mph, however an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Scott

When
July 20, 2:43 PM CST
Where
Scott County, 3 mi NW of Modoc
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.510, -101.120

Hail, Scott

When
July 20, 2:45 PM CST
Where
Scott County, 0.69 mi N of Modoc
Measured
1.75 in hail
Reported by
Public
Coordinates
38.490, -101.080

Thunderstorm Wind, Finney

When
July 20, 3:10 PM CST
Where
Finney County, Friend
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.270, -100.920

A dozen power poles down around the intersection of Kansas Road and Finney/Scott Road.

Thunderstorm Wind, Finney

When
July 20, 3:15 PM CST
Where
Finney County, 2.57 mi ENE of Tennis
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.190, -100.880

Several power poles down at this location.

Thunderstorm Wind, Finney

When
July 20, 3:15 PM CST
Where
Finney County, 4.05 mi ENE of Tennis
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.190, -100.850

Picture of flipped center pivot at this location on Gano road, about a mile east of highway 83 where power poles were down.

Thunderstorm Wind, Finney

When
July 20, 3:20 PM CST
Where
Finney County, 6.83 mi SE of Tennis
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -100.820

A home lost some shingles and some flying debris struck a propane tank causing a gas leak.

Hail, Finney

When
July 20, 3:48 PM CST
Where
Finney County, 10.36 mi N of (Gck)garden City Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.080, -100.730

Thunderstorm Wind, Finney

When
July 20, 4:00 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Gray

When
July 20, 4:25 PM CST
Where
Gray County, 4.42 mi E of Ingalls Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.910, -100.450

Strong winds.

Hail, Gray

When
July 20, 4:36 PM CST
Where
Gray County, 0.88 mi SE of Ingalls
Measured
1.25 in hail
Reported by
Public
Coordinates
37.820, -100.440

Thunderstorm Wind, Ford

When
July 20, 5:05 PM CST
Where
Ford County, 2.97 mi NNW of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.790, -100.040

Strong winds.

Thunderstorm Wind, Ford

When
July 20, 5:26 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Asos Station at Kdc Dodge City Regional Airport.

Flash Flood, Finney

When
July 20, 9:46 PM CST
Where
Finney County, 1.38 mi N of Garden City to 1.81 mi N of Garden City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.990, -100.870

Heavy Rain.

Thunderstorm Wind, Kearny

When
July 20, 10:15 PM CST
Where
Kearny County, 4.29 mi SSE of Lakin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.890, -101.230

Strong Winds.

Thunderstorm Wind, Stevens

When
July 20, 10:55 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.170, -101.370

Stong winds.

Thunderstorm Wind, Seward

When
July 20, 11:25 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Strong winds.

Thunderstorm Wind, Seward

When
July 20, 11:31 PM CST
Where
Seward County, 1.38 mi S of (Lbl)liberal Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.030, -100.970

Strong winds.

Thunderstorm Wind, Ford

When
July 20, 11:45 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Strong winds.

Heavy Rain, Finney

When
July 20, 11:45 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Reported by
Public
Coordinates
37.990, -100.990

Flash Flood, Finney

When
July 20, 11:55 PM CST
Where
Finney County, 0.88 mi NE of Garden City to 1.81 mi NNE of Garden City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Flooded streets and yards across garden city were reported.

Thunderstorm Wind, Ford

When
July 20, 11:55 PM CST
Where
Ford County, 3.57 mi WSW of Kingsdown
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.510, -99.810

Strong winds.

Flash Flood, Finney

When
July 20, 11:59 PM CST
Where
Finney County, 0.88 mi NE of Garden City to 0.77 mi NNE of Garden City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.980, -100.860

Law enforcement reported multiple roads flooded across Garden City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123684, 1123685, 1123687, 1123688, 1123690, 1123691, 1123692, 1123693, 1123694, 1123695, 1123696, 1123697, 1123698, 1123700, 1123701, 1123702, 1123703, 1123704, 1123705, 1123706, 1123707, 1123708.